Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 1, 2021Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 1, 2021, 5:33 AM EDT for Guilford County, North Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 5:33 AM EDT (09:33 UTC)
Expired
Aug 1, 2021, 6:30 AM EDT
In force
57 min
Issued by
NWS Raleigh, NC

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:52 AM EDTTSTM WND DMG3 Sse Clemmons, NCTREE DOWN ON HAMPTON ROAD.
Aug 1, 6:05 AM EDTTSTM WND DMG2 E Clemmons, NCTREE DOWN IN CELMMONS ON IDOLS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS82 KRAH 010933
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
533 AM EDT Sun Aug 1 2021
 
NCZ021-022-038-011030-
Guilford NC-Forsyth NC-Davidson NC-
533 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FORSYTH...
NORTHEASTERN DAVIDSON AND SOUTHERN GUILFORD COUNTIES UNTIL 630 AM
EDT...

At 533 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Huntsville to 6 miles
south of Courtney. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, McLeansville, Lewisville and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3611 8044 3611 7955 3591 8006 3592 8037
      3596 8038 3599 8042 3600 8041 3601 8042
      3603 8045 3606 8046 3606 8047 3604 8049
      3606 8051 3608 8051
TIME...MOT...LOC 0933Z 269DEG 27KT 3605 8046 3598 8065 

$$

Green

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:10 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 1, 4:10 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
410 AM EDT Sun Aug 01 2021

.SYNOPSIS...
A cold front will stall across the eastern Carolinas through the
middle of next week. Weak low pressure will travel up along the
front today and on Tuesday as the front wavers near the coast.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 AM Sunday...

Morning surface analysis shows the surface boundary has retreated
northwest and extends from near KIXA southwest across the Triangle
to near Charlotte. A baggy surface low was centered a little
southwest of Raleigh. South of the front, dewpoints range in the
lower 70s supporting a weakly unstable air mass. Further aloft, a
broad upper level trough was still present across the eastern CONUS
with a short wave trough shifting east early this morning across VA
and northern NC extending into western NC. The regional radar is
rather active given the early hour with scattered to numerous
showers and thunderstorms noted across VA driven by the advancing
short wave trough. Other convection is moving into far western NC
and near/just off the southern NC coast in a region of greater
instability.

Expect the convection across southern VA to extend and build
slightly southward over the next 6 hours or so, spreading into the
VA border counties as the overall area of convection pushes east.
Expect a bit of a lull across all of central NC during the late
morning/midday hours before convection redevelops as the airmass
destabilizes and the weakening short wave trough drops slowly
southeast. Most of the deep convection should fire near and
southeast of the surface boundary/remnant cool pool from the early
morning convection. With moderate instability and a region of deep
layer shear of 30-40 kts, mainly east and northeast of Raleigh, some
strong to severe storms are expected to develop across central and
especially eastern NC. The latest SPC day 1 outlook highlights areas
from Raleigh and Fayetteville east in a level 2 slight risk. A
supercell or two is possible but the primary convective mode will
clusters with bowing segments supporting a primary threat from
damaging straight line winds and possibly hail or an isolated
tornado. Still some question about the amount of storm coverage in
the RAH CWA, expect better coverage further east into the Coastal
Plain and especially the coastal region. Convection will be much
more scattered and weaker across the western Piedmont and Triad. The
convection will shift south and east during the afternoon and early
evening, largely clear of the area by mid evening.

High today should range in the mid to upper 80s across the north to
the lower to possibly mid 90s across the south, with heat index
values as high as 100 to near 105 across the southern areas. Lows
tonight should range in the mid 60s northwest to the lower 70s
southeast. -Blaes
&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 410 AM Sunday...

The broad upper level trough will persist across the eastern CONUS
on Monday and Monday night. The surface boundary will be pinned
along the coast to start the day Monday with a notably drier air
mass in place across central NC on Monday morning. Precipitable
water values at daybreak Monday will be less than an inch across the
Triad and less than 1.5 inches elsewhere. Surface dew points will be
sub 70 in most locations, perhaps the lower 60s in the Triad. With a
drier and more stable air mass, expect little if any convection
across central NC during the morning and afternoon with the
exception of a very small chance of a shower or storm across the
southeastern portion of the Coastal Plain and near the SC border.

As another short wave trough drops into the TN Valley on Monday
afternoon and Monday night, the surface boundary will lift north on
Monday night, allowing moisture to quickly return to central NC and
providing forcing for ascent for scattered showers or storms to
return on Monday night. Highs will range in the mid 80s to around 90
with lows in the mid 60s to around 70. -Blaes
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 250 AM Sunday...

The stationary front over the region will remain, well, stationary.
Several waves along the front will increase rain chances, the
strongest of which appears to occur on Tuesday. Likely pops should
retreat east of I-95 on Wednesday before spreading back to US-1 on
Thursday and Friday. Although the inherited forecast also included
some likely pops in the southeast on Saturday, did not have enough
confidence this far out to keep likely pops in the forecast and
limited pops at high chance. Wednesday could be the day with the
most thunderstorm coverage, but otherwise instability appears to be
relatively limited, so expect that thunderstorms will be more
isolated in nature inside of rain showers.

Temperatures will be below normal throughout the period, with
widespread 70s for highs on Tuesday and Thursday. Highs will rebound
slightly to the mid 80s for Friday and Saturday. Overnight lows will
be in the 60s, with little chance for lows only dropping into the
70s. Can't even rule out an upper 50 near Roxboro Tuesday night.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 230 AM Sunday...

24 Hour TAF Period: A surface boundary across the eastern Carolinas
on Saturday afternoon has lifted northwest into central NC this
morning with surface dew points in the lower 70s across nearly all
of central NC. Low level moisture has increased resulting in
visibilities averaging between 6 and 8 miles in fog and haze with a
few locations with MVFR fog. Areas of MVFR to possibly IFR CIGS are
apt to develop during the pre-dawn hours across the Coastal Plain
and northeastern Piedmont. In addition, an approaching short wave
trough, will result in an expanding area of showers and
thunderstorms across southern VA during the pre-dawn hours that will
spread east and drop south into northern NC through mid morning.
After this convection shifts east, a lull is expected by mid to late
morning with improving sky and visibility conditions through the
early afternoon. Scattered showers and thunderstorms are expected to
re-develop across central NC this afternoon, mainly near and east of
U.S route 1. The convection will shift southeast and exit the
area/dissipate by early evening resulting in generally fair weather
by mid to late evening. Light, mainly south to southeast winds
overnight will increase to around 10kts in most locations by midday,
although some lighter and more westerly winds are expected behind
the front in the Triad. All of the winds should become light west to
northwest after the convection exits the area this evening.

Outlook: The surface boundary will persist across the area through
the middle of the upcoming work week as an upper level trough
persists across the area. This will lead to an unsettled pattern
with scattered mainly afternoon and evening showers and storms, with
periods of sub-VFR fog and low stratus possible during the
overnight and daybreak hours. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Green
AVIATION...Blaes
Hazardous weather outlook, Aug 1, 5:02 AM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
502 AM EDT Sun Aug 1 2021

NCZ008>011-026>028-041-020915-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the Northeast Piedmont and
the Northern Coastal Plain this morning. Another round of more
numerous showers and thunderstorms will move across the area this
afternoon and early this evening. A few storms may become severe
with a primary threat of damaging wind gusts and possibly an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-076>078-085-086-088-089-020915-
Johnston-Wilson-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop and move across the Southern
Coastal Plain and Sandhills this afternoon and evening. A few storms
may become severe with a primary threat of damaging wind gusts and
possibly an isolated tornado.

Heat index values will peak in the lower 100s this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>025-038>040-020915-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the northwest Piedmont and
Triad area this morning. A few storms may be strong and possibly
severe with a primary threat of damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>075-083-084-020915-
Stanly-Montgomery-Moore-Anson-Richmond-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 5:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
533 AM EDT Sun Aug 1 2021

NCZ021-022-038-011030-
Guilford NC-Forsyth NC-Davidson NC-
533 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FORSYTH...
NORTHEASTERN DAVIDSON AND SOUTHERN GUILFORD COUNTIES UNTIL 630 AM
EDT...

At 533 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Huntsville to 6 miles
south of Courtney. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, McLeansville, Lewisville and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3611 8044 3611 7955 3591 8006 3592 8037
      3596 8038 3599 8042 3600 8041 3601 8042
      3603 8045 3606 8046 3606 8047 3604 8049
      3606 8051 3608 8051
TIME...MOT...LOC 0933Z 269DEG 27KT 3605 8046 3598 8065

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:51 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph39 min
Aug 1, 6:27 AM EDTSpecial Weather StatementRAHAlamance, Guilford63 min
Aug 1, 7:10 AM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange50 min
Aug 1, 7:13 AM EDTSpecial Weather StatementRAHPerson47 min
Aug 1, 8:00 AM EDTSpecial Weather StatementRAHGranville45 min
Aug 1, 8:05 AM EDTSpecial Weather StatementRAHVance55 min
Aug 1, 12:56 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson64 min
Aug 1, 1:08 PM EDTSpecial Weather StatementRAHForsyth52 min
Aug 1, 1:12 PM EDTSpecial Weather StatementRAHJohnston48 min
Aug 1, 1:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Nash, Wake, Wayne, Wilson38 min
Aug 1, 1:31 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne44 min
Aug 1, 2:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson45 min
Aug 1, 2:07 PM EDTSpecial Weather StatementRAHChatham, Randolph53 min
Aug 1, 2:15 PM EDTSevere Thunderstorm WarningRAHWayne30 min
Aug 1, 2:42 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph48 min
Aug 1, 3:03 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland57 min
Aug 1, 3:18 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland42 min
Aug 1, 3:51 PM EDTSpecial Weather StatementRAHSampson54 min
Aug 1, 3:51 PM EDTSpecial Weather StatementRAHCumberland54 min
Aug 1, 4:00 PM EDTTornado WarningRAHCumberland30 min
Aug 1, 4:28 PM EDTSpecial Weather StatementRAHJohnston62 min
Aug 1, 4:53 PM EDTSpecial Weather StatementRAHSampson67 min
Aug 1, 5:09 PM EDTSpecial Weather StatementRAHSampson36 min
Aug 1, 5:28 PM EDTSpecial Weather StatementRAHWayne32 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.